Clostridium difficile infection (C. diff, or CDI) is on the rise among older adults, often as a hospital-acquired infection. Research to identify modifiable risk factors for CDI is important, and some scientists have hypothesized a link between CDI and depression, though the pathways through which this relationship would occur are uncertain. An article in BMC Medicine reports on two studies designed to see whether CDI is associated with depression in the general US older adult population when controlling for related risk factors, and to see whether CDI is associated with the use of antidepressant medications.
The authors examined a nationally representative sample of older adults for their first study in order to establish whether there is a relationship between CDI and depression in the general older adult population. These data were taken from the Health and Retirement Study, an ongoing longitudinal study of US older adults who are interviewed every two years. Researchers linked the interview data with health claims data, enabling them to see which participants had diagnoses of CDI or of any depressive disorder. The interview data allowed the researchers to consider depressive symptoms (which are included as interview questions) in addition to a clinical medical diagnosis. In this national sample, individuals with major depression had a higher rate by about one-third of CDI than those without depression, as did non-diagnosed individuals reporting depressive symptoms such as sadness and anxiety. Individuals living alone and who were widowed also had higher rates of CDI.
To explore whether or not antidepressants may be a factor in the relationship between depression and CDI, the researchers conducted a second study of adult patients hospitalized in the University of Michigan Health System. Participants in this study had stool samples tested for CDI 48 hours after admission. As in the national study, participants in the hospital study who had a diagnosis of depression had higher rates of CDI. Individuals who were taking the antidepressants mirtazapine and fluoxitine also had higher rates of CDI.
In both studies, researchers attempted to factor in antibiotic use and several other potentially confounding factors such as Crohn’s Disease, irritable bowel syndrome, and colitis. However, the authors note that they were not able to consider other relevant factors, such as diet. While the pathways between CDI and depression remain unclear, these studies lay the groundwork for future research on this relationship, and highlight the need for clinicians to be aware of the increased risk for CDI among many of their patients.
Rogers MAM, Greene MT, Young VB, et al. Depression, antidepression medications, and risk of Clostridium difficile infection. BMC Medicine (2013); 11:21.